MAUDE Adverse Event Report: TRILLIANT SURGICAL MINIMALLY INVASIVE BUNION PLATE, RIGHT; MINIMALLY INVASIVE BUNION PLATING SYSTEM PLATE

TRILLIANT SURGICAL MINIMALLY INVASIVE BUNION PLATE, RIGHT; MINIMALLY INVASIVE BUNION PLATING SYSTEM PLATE
Model Number 300-70-001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Irritation (1941); Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Notes to form 3500a and justification for information not provided as required per 21cfr803.52 is below.Trilliant surgical attempted to obtain the omitted information as part of internal complaint handling activities.Date of event is unknown.The event is considered to be when the patient began to experience pain and irritation at the hardware site.Investigation (including evaluation summary of device(s) returned to manufacturer) -evaluation of similar complaints: the complaints log was reviewed to identify any similar events involving an mib removal between july 2019 and july 2020.Sixteen (16) complaints were identified.Common root causes are as follows: 11 unknown, one (1) patient preference, two (2) patient noncompliance, two (2) investigations in-process.Of these 16 complaints, one (1) involved parts from the same lot number (tsl006965) as the reported event.The root cause of this particular complaint was unknown.Device history record (dhr) review: the dhr for lot tsl006965 was reviewed to identify if any significant events occurred corresponding to the hardware involved in the event.Within lot tsl006965, no significant events [reworks (rwks), nonconformances (ncrs), or deviations (dev)] occurred.Dhrs were also reviewed for the screw that were removed as part of the plate construct.The dhrs did not identify that any significant events (rwks, ncrs, or devs) occurred.In conclusion from the dhr review, there were no identified issues related to the complaint event.Review of surgical technique: minimally invasive bunion plating system instructions for use, 900-01-016 rev d, corresponds to the event.The ifu states that "the minimally invasive bunion plating system utilizes 2.4mm locking and non-locking screws with lengths of 16-24mm from the gridlock plating system and 2.4mm cannulated screws with lengths of 22-28mm from the tiger cannulated screw system." the mib system is not intended to be utilized in tangent with the tiger headless screw system.This is also confirmed with the device master record (dmr) index minimally invasive bunion plating system, doc-qlt-0414.Thus, the doctor failed to follow the ifu.Visual inspection: the returned parts underwent visual inspection.The mib plate has observed wear and tear from usage in the field.The screw hexalobes also display wear and tear from usage in the field, which is expected from the insertion and removal process.Within the customer complaint report (ccr) information and evaluation, frm (b)(4), it is documented that doctor 2 (the doctor who originally implanted the hardware) "utilized a 202-24-030 (2.4 x 30mm tiger headless screw) as the lag screw in the bunion correction in the original implantation".The lag screw is intended to be a non-locking screw either from the gridlock plating screw system or the tiger cannulated screw system.Thus, it is not intended that the lag screw would be from the tiger headless cannulated screw system as previously stated.As such, the anodization of the tiger headless screw is wearing off, likely from rubbing against the mib plate.There are multiple lines where anodization has worn off in the general location where the screw would be against the mib plate.This undesirable interaction is a result of the inappropriate part being utilized for the lag screw.As part of the investigation, the 202-24-030 and mib plate were assembled and it was observed that the tiger headless screw greatly protrudes out of the mib plate.In a successful mib demonstration, the lag screw is seated nearly flush with the bone.In this case, it is likely that the tiger headless screw may have been protruding off of the patient's bone, which may have inflicted pain, resulting in the need for a removal case.Dimensional inspection: the 2.4mm x 16mm gridlock non-locking screw was inspected for all critical features.The 2.4mm x 30mm tiger cannulated headless screw was inspected for all critical features.Both of these parts were within specification.The mib plate (right) failed for features 4-2 and 5-2 (both pertaining to verifying completed thread feature).The 2.4mm x 20mm gridlock locking screw failed for features 11 (hexalobe minor diameter), 13 (head depth), 14 (locking thread distance), 15 (verify hexalobe).All of the identified failures pertain to normal wear and tear that would occur from insertion and removal of the hardware.Thus, none of the failures directly correspond to the reported event of the patient experiencing pain.Simulated use testing: simulated use testing was not conducted for either returned device(s) nor with similar parts.Due to the nature of the event (the doctor utilizing an incorrect screw for the mib plating system), simulated use testing was not necessary to assist in the evaluation of a root cause.Thus, simulated use testing was not completed.Investigation conclusion: the doctor who implanted the hardware utilized a tiger headless screw for the lag screw in the mib plate.The mib plating system is not designed for mating with a tiger headless screw.Thus, it is likely the tiger headless screw was protruding and causing the patient to experience pain.The root cause of the removal case is failure to follow the ifu.
 
Event or Problem Description
On (b)(6) 2020, doctor 1 called in to trilliant surgical requesting a minimally invasive bunion (mib) plate removal kit for an upcoming removal scheduled on (b)(6) 2020.A trilliant surgical sales support specialist inquired about the nature of the removal with doctor 1 on the same phone call and the following details were captured initially.Doctor 1 reported that the 300-70-001 (minimally invasive bunion plate, right) shall be removed due to the patient ((b)(6)-year-old female) reporting pain at the hardware site and that the incision was not healing properly.Doctor 1 reported that he was not aware of any previous noncompliance with the patient to influence any of these results.The plate construct was originally implanted on (b)(6) 2019 with doctor 2 at facility x (invoice (b)(6)).It is to be noted that doctor 2 utilized a 202-24-030 (2.4 x 30mm tiger headless screw) as the lag screw in the bunion correction in the original implantation.The local representative has been shipped all necessary removal tools and will be present at the removal case and it is expected that all parts shall be returned to corporate for review.Further details to follow at conclusion of removal on (b)(6) 2020.Additional information obtained on 08/06/2020: the local representative who attended the removal followed up after doctor 1's original report in ccr (b)(4).The sales representative provided that the patient was (b)(6) pounds.The sales representative also reported that doctor 1 noted that the hardware did not fail in his opinion and that the patient had healed properly.The patient was reporting of irritation at the surgical site and doctor 1 opted to remove the construct since the site had healed properly.Doctor 1 also noted that there was no known noncompliance even after viewing the patient post-operatively.

Brand Name
MINIMALLY INVASIVE BUNION PLATE, RIGHT
Common Device Name
MINIMALLY INVASIVE BUNION PLATING SYSTEM PLATE
Manufacturer (Section D)
TRILLIANT SURGICAL
727 north shepherd drive
suite 100
houston, tx
MDR Report Key10428594
Report Number3007420745-2020-00032
Device Sequence Number2809256
Product Code HRS
UDI-Device Identifier00812926027708
UDI-Public(01)00812926027708(10)TSL006965
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K172178
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number300-70-001
Device Lot NumberTSL006965
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2020
Initial Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient Weight64